Hail, Lyon
- When
- June 22, 11:45 PM CST
- Where
- Lyon County, Hartford
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -95.950
Elevated supercell thunderstorms dropped hail up to two inches in diameter across portions of northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Elevated supercell thunderstorms dropped hail up to two inches in diameter across portions of northeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:28 PM CST, 9 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT SUN JUN 22 2008 .DISCUSSION... NICE AFTERNOON ACROSS THE AREA TODAY AS HIGH PRESSURE SLOWLY NOSES IN FROM THE NORTH NORTHEAST. TEMPS IN THE MID 80S ACROSS THE AREA WITH MOSTLY CLEAR SKIES. FRONT HAS STALLED AND BECOME QUITE DIFFUSE ACROSS CENTRAL KANSAS PER SFC OBS THIS AFTERNOON. WITH CONVECTIVE TEMPERATURE IN THE UPPER 80S FOR DDC AND TOP...STARTING TO SEE SOME CU ACROSS SW/SCTRL KS ATTM. FRONTAL BOUNDARY STILL SHOWN BY MODEL DATA TO BECOME FOCUS FOR CONVECTION LATE THIS AFTERNOON AND EVENING. DIFICULT TO PLACE LOCATION AT THIS TIME...WITH GFS SHIFTING PRECIP FARTHER NE THAN THE NAM. GIVEN CURRENT ANALYSIS AND PERFORMANCE WITH LAST NIGHTS CONVECTION...THINK NAM IS A LITTLE MORE INLINE AND HAVE PAINTED GRIDS TOWARD THIS SOLUTION. THINK BOUNDARY WILL SHARPEN A BIT OVER THE NEXT FEW HOURS AS SOUTHWEST WINDS CONTINUE ACROSS SW/SC KS. IMPULSE COMING ACROSS THE ROCKIES ATTM MAY AIDE IN EVENING INITIATION AS IT RIDES OVER THE BOUNDARY. MOISTURE IN THE COLUMN IS LACKING...AND IS EVIDENCED ON 305/310 ISENTROPIC CHARTS THAT KEEP CONDENSATION PRESSURE DEFICITS NE OF THE BOUNDARY AND AWAY FROM BETER LIFT. BEST CHANCES FOR PRECIP ACROSS OUR SOUTHWEST AND WEST ZONES LIKELY RIDES ON CONVECTION THAT INITIATES ALONG THE FRONT IN SC NEBRASKA AND MOVES SE...AND HAVE CARRIED POPS THROUGH MONDAY MORNING OUT WEST FOR THIS. WAS A BIT MORE BROADBRUSH WITH AFTERNOON POPS AND BROUGHT SLT CHANCES FARTHER EAST MAINLY FOR UNCERTAINTY...AS MUCH DEPENDS ON WHAT REMAINS AFTER OVERNIGHT CONVECTION ENSUES. DID MIX OUT TO 850 AND GET HIGHS IN THE LOW TO MID 80S. -67 MONDAY NIGHT-TUESDAY MORNING...STALLED SURFACE BOUNDARY WILL REMAIN IN CLOSE PROXIMITY TO THE CWA MONDAY NIGHT...ALTHOUGH THE EXACT PLACEMENT IS UNCERTAIN DUE TO MESOSCALE FEATURES YET TO EVOLVE OVER THE NEXT 24 HOURS. MODEL CONSENSUS PLACES THE BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM NORTH CENTRAL TO SOUTHEAST KANSAS. MODEST SFC-H85 CONVERGENCE WILL BE PRESENT IN ADDITION TO LARGE SCALE ASCENT FROM AN APPROACHING UPPER LEVEL DISTURBANCE. AFTERNOON SFC HEATING COMBINED WITH THE MESOSCALE FEATURES SHOULD LEAD TO CONVECTIVE INITIATION ALONG AND NORTH OF THE SFC BOUNDARY MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SEVERAL LOCATIONS WITHIN THE CWA DURING THIS PERIOD. DIRECTIONAL AND SPEED SHEAR WOULD SUPPORT ORGANIZED CONVECTION ALTHOUGH LIMITED MOISTURE LOOKS TO BE A SIGNIFICANT FACTOR TO MINIMIZE SEVERE WEATHER POTENTIAL. TUESDAY-BEYOND...AFOREMENTIONED SFC BOUNDARY PERSISTS NEAR/OVER THE CWA THROUGH TUESDAY BEFORE SLOWLY LIFTING NORTHEASTWARD IN PART TO H85 WAA AND BEGINS TO MIX OUT AND BECOME ILL DEFINED. WITH THE DEPARTING EASTERN CONUS TROUGH...HEIGHTS BEGIN TO RISE AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE CENTRAL CONUS. SFC MOISTURE WILL BEGIN TO RETURN INTO THE CWA WITH A GRADUAL WARMING TREND OF AFTERNOON MAX TEMPERATURES AOA CLIMATOLOGY LEVELS. SEVERAL MEMBERS CONTINUE TO INDICATE A WELL-DEFINED SHORTWAVE TROUGH AND ASSOCIATED VORTICITY MAXIMUM TO SLOWLY MOVE EASTWARD ACROSS KANSAS TUESDAY THROUGH WEDNESDAY. WITH THE INCREASING MOISTURE AND LACK OF A STRONG EML...SUFFICIENT LARGE SCALE ASCENT ALONG WITH ANY RESIDUAL BOUNDARIES WILL AID IN INITIATING SCATTERED CONVECTION ACROSS THE CWA TUE/WED. WITH THE EXISTING UPPER AIR PATTERN...WIND FIELDS WILL NOT BE SUPPORTIVE OF PERSISTENT ORGANIZED CONVECTION. THUNDERSTORMS WILL RELY ON BOUNDARIES AND/OR COLD POOLS TO MANAGE ANY SUBSTANTIAL UPDRAFT ORGANIZATION/PERSISTENCE. THE MORE LIKELY SCENARIO WILL BE SINGLE/MULTI-CELL (PULSE-LIKE) CONVECTION WITH SHORTER LIFE SPANS...CAPABLE OF MARGINALLY-SEVERE THUNDERSTORMS. A STRONG SHORTWAVE TROUGH WILL DIVE SOUTHEASTWARD INTO THE GREAT LAKES REGION ON SATURDAY...INCREASING NORTHWEST FLOW SPEEDS AND SENDING ANOTHER COLD FRONT INTO THE CENTRAL PLAINS. WILL REMAIN CONSERVATIVE ON POPS THIS WEEKEND AS PREDICTABILITY/CONFIDENCE REMAINS LOW ATTM. LONG STORY SHORT...CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE CWA WILL REMAIN POSSIBLE THROUGH NEXT WEEKEND. -BLAIR && .AVIATION... MAINLY A WIND AND CONVECTION FORECAST FOR THE AVIATION SIDE. WINDS AT TOP AND FOE ARE VARIABLE ACROSS NORTH THIS AFTERNOON AS THE HIGH SLOWLY PUSHES IN FROM THE NORTH AND NORTHEAST. DO EXPECT A GRADUAL SHIFT THROUGH EAST THEN SOUTHEAST INTO THE NOON HOUR ON MONDAY. HAVE INCLUDED SOME AFTERNOON CBS AROUND TOP AND FOE...WITH VCTS NEAR MHK. EXPECT MAIN TAF SITE TO WATCH IS MHK WHICH IS CLOSER TO INITIATION POINTS FOR POSSIBLE CONVECTION THIS EVENING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN JUN 22 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-232100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY REDEVELOP THIS EVENING INTO TONIGHT ALONG AND JUST NORTH OF A WEAK COLD FRONT ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...SOUTH AND WEST OF A CONCORDIA TO MANHATTAN TO GARNETT LINE. SOME OF THE THUNDERSTORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVING ACROSS THE AREA IN COMBINATION WITH RESIDUAL SURFACE BOUNDARIES WILL RESULT IN SLIGHT CHANCES OF THUNDERSTORMS OVER MOST OF THE AREA EACH DAY FROM MONDAY AFTERNOON THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. BLAIR
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1216 AM CDT MON JUN 23 2008 KSZ054-058-230600- COFFEY-LYON- 1216 AM CDT MON JUN 23 2008 THROUGH 100 AM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF LYON AND COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JOHN REDMOND RESERVOIR AND GRIDLEY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 145 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1234 AM CDT MON JUN 23 2008 KSZ009-020>022-034>036-230615- CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-RILEY-WASHINGTON- 1234 AM CDT MON JUN 23 2008 THROUGH 115 AM CDT...SEVERAL STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF WASHINGTON...CLOUD...CLAY...RILEY... OTTAWA...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LEONARDVILLE...ABILENE...MILFORD STATE PARK... ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA...OGDEN AND JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 315 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 05:46 UTC.
11 hail. Local standard time, as filed.
Relayed by kvoe radio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111869, 111870, 111871, 111873, 111874, 111875, 111876, 111877, 111878, 111880, 111882.